Maine, 2013

Blizzard and Winter Storm in Maine, February 8 to 9, 2013

February 8 to 9, 2013 · NWS CAR · 11 events in 11 counties and zones

Rapidly intensifying low pressure tracked from the mid Atlantic region toward Nova Scotia from the afternoon of the 8th into the 9th. The storm produced blizzard conditions across Downeast areas from the evening of the 8th into the evening of the 9th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracked from the mid Atlantic region toward Nova Scotia from the afternoon of the 8th into the 9th. The storm produced blizzard conditions across Downeast areas from the evening of the 8th into the evening of the 9th. Near blizzard conditions occurred at times across east central Maine during the same time.|Storm total snow accumulations across Downeast areas ranged from 12 to 24 inches. A record daily snowfall of 16.3 inches occurred at Bangor on the 9th. Wind gusts of 50 to 60 mph...with isolated gusts up to around 70 mph...produced extensive blowing and drifting snow Downeast. Around 3500 customers also lost power Downeast during the storm. Storm total snow accumulations across east central areas ranged from 8 to 18 inches. Occasional wind gusts of 35 to 45 mph occurred across east central areas producing near blizzard conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 8, 6:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 8, 6:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
649 PM EST FRI FEB 8 2013

.SYNOPSIS...
INTENSE LOW PRESSURE WILL TRACK SOUTH OF CAPE COD TONIGHT THEN
SOUTH OF NOVA SCOTIA ON SATURDAY. THE LOW WILL CONTINUE EAST
SATURDAY NIGHT AND SUNDAY AS HIGH PRESSURE RETURNS TO THE AREA.

&&

.NEAR TERM /THROUGH SATURDAY/...
649 PM UPDATE...A POWERFUL AREA OF LOW PRESSURE IS EVIDENT ON SAT
PICTS ABOUT 175 MILES SOUTH OF NANTUCKET THIS EVENING WITH AN
UPPER TROUGH MOVING ACROSS WESTERN NY STATE. THE UPPER TROUGH IN
NY STATE WILL GET ABSORBED BY THE ENERGY FROM THE DEEPENING LOW IN
THE ATLANTIC. THE ATLANTIC LOW WILL CONTINUE TO MOVE TO THE N-NE
OVERNIGHT PASSING 100-150 MILES EAST OF CAPE COD AT 12Z SAT. THERE
IS STILL AN ENVELOPE OF SOLUTIONS WITH THE GFS THE FURTHEST EAST
WITH THE LOW AND THE NAM THE FURTHEST TO THE WEST. THE MODELS ARE
SEPARATED BY ABOUT 50 MILES. THE ECMWF AND GEM FALL SOMEWHERE IN
THE MIDDLE ALTHOUGH THE GEM IS A BIT SLOWER. BASED IN THE SAT
PICTS WOULD TEND TO FAVOR MORE OF WESTWARD SOLUTION.

THE REGIONAL RADAR SHOWS VERY HEAVY RETURNS ACROSS LONG ISLAND AND
SE NEW ENGLAND BEGINNING TO PUSH UP TO THE BOSTON AREA. AS THE
LOW CONTINUES TO THE N-NE TONIGHT STEADY SNOW WILL SPREAD INTO
DOWNEAST MAINE LATE THIS EVENING/TOWARD MIDNIGHT WITH THE HEAVIER
RETURNS AND POTENTIAL 2-3 INCH/HOUR SNOW AFTER MIDNIGHT. ACROSS
THE NORTHERN MAINE CLOUDS WILL THICKEN UP TONIGHT BUT MOST OF THE
SNOW WILL HOLD OFF UNTIL AFTER DAYBREAK FOR AREAS FROM HOULTON
NORTH.

THE MAIN UPDATE WAS TO SLOW THE PROGRESSION OF THE SNOW JUST BY A
FEW HOURS AND LOWERED THE POPS JUST A BIT FOR THE NEXT FEW HOURS.
OVERALL THOU THE DAY SHIFT FORECAST LOOKS TO HAVE A VERY GOOD
HANDLE ON WHAT WILL ULTIMATELY BECOME A HIGH IMPACT STORM FOR
DOWNEAST MAINE.

PREVIOUS DISC... STRONG LOW PRESSURE OFF THE SOUTHEASTERN NEW
ENGLAND COAST REMAINS ON TRACK TO BRING BLIZZARD CONDITIONS TO
DOWNEAST MAINE TONIGHT. PATCHY SNOW OF VARYING INTENSITY HAS BEEN
AFFECTING THE DOWNEAST AREA TODAY AHEAD OF THE MAIN LOW. THE SNOW
WILL BECOME STEADIER AND HEAVIER TONIGHT AS THE LOW CENTER TRACKS
TO A POSITION OFF CAPE COD. WINDS WILL BE INCREASING THROUGHOUT
THE NIGHT ACROSS THE DOWNEAST AREA WITH BLIZZARD CONDITIONS
EXPECTED ALONG THE COAST AND NEAR BLIZZARD CONDITIONS OVER
INTERIOR DOWNEAST LOCATIONS. HEAVY SNOW AND BLIZZARD CONDITIONS
WILL CONTINUE THROUGH THE MORNING SATURDAY AS THE LOW TRACKING
SOUTH OF THE GULF OF MAINE BRINGS STRONG NORTH WINDS. AMOUNTS WILL
RANGE FROM WELL OVER A FOOT ALONG THE COAST TO MORE MODERATE
AMOUNTS OF 6 TO 10 INCHES OVER CENTRAL AREAS. AMOUNTS WILL BE
LIGHTER ACROSS THE NORTH WHERE 2 TO 4 INCHES OF SNOW IS EXPECTED
OVER NORTHEAST AROOSTOOK COUNTY AND AROUND AN INCH UP IN THE ST
JOHN VALLEY. HOWEVER...EVEN ACROSS THE NORTH STRONG WINDS WILL
RESULT IN SIGNIFICANT BLOWING SNOW ESPECIALLY IN AREAS EXPOSED TO
THE NORTH. THE SNOW WILL GRADUALLY TAPER OFF LATE SATURDAY AS THE
LOW PULLS AWAY BUT STRONG WINDS AND BLOWING WILL CONTINUE BEHIND
STORM. TIDES ARE EXPECTED TO RUN 1 TO 2 FT ABOVE MEAN HIGH TIDE
LEVEL AT THE TIMES OF HIGH TIDE AROUND 9:30 SATURDAY MORNING
RESULTING IN SOME SPLASHOVER ALONG COASTAL AREAS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE INTENSE LOW PRES SYSTEM WILL CONTINUE TO PULL AWAY FROM THE
REGION SATURDAY NIGHT WILL SOME WRAP AFFECTING THE EASTERN 3RD OF
THE CWA. DECIDED TO BLEND THE GFS AND ECMWF FOR THE POPS WHICH
SHOWS 60-80% CHANCES FOR THE EASTERN 3RD AND THEN PRECIP ENDS BY
MIDNIGHT W/CLEARING MOVING IN. THE PRES GRADIENT WILL REMAIN TIGHT
THROUGH SATURDAY NIGHT ALLOWING FOR BLUSTERY CONDITIONS. WILL
CARRY SOME BLOWING SNOW MAINLY FOR THE EASTERN 1/2 OF THE CWA DUE
TO THE SNOW THAT HAD FALLEN. TEMPERATURES WILL BE HELD UP DUE TO
THE WIND. THEREFORE USED A BLEND OF THE NAM12 AND GMOS FOR THE MINS
WHICH IS ABOUT 3-5 DEGREES WARMER THAN THE PREVIOUS PACKAGE.

HIGH PRES WILL RIDGE ACROSS THE REGION ON SUNDAY INTO SUNDAY NIGHT
W/CLEARING SKIES EXPECTED. TEMPERATURES WILL BE WARMER ON SUNDAY
W/READINGS INTO THE 20S AND LOWER 30S. TEMPERATURES WILL DROP OFF
SUNDAY NIGHT EARLY AND THEN LEVEL OFF W/INCREASING CLOUDS AS LOW
PRES MOVES IN FROM THE GREAT LAKES REGION. ONCE AGAIN SUNDAY
NIGHT'S MINS WILL BE 3-5 DEGREES WARMER THAN THE PREVIOUS PACKAGE.

LOW PRES IS FCST TO MOVE E FROM THE GREAT LAKES ON MONDAY W/WAA
SETTING UP IN ADVANCE OF THIS SYSTEM. THE GFS HAS BEEN THE WARMEST
OF THE SOLUTIONS AND STRUGGLING FROM RUN TO RUN W/ITS PLACEMENT OF
A POSSIBLE 2ND LOW BY MONDAY NIGHT ACROSS NORTH-CENTRAL MAINE.
DECIDED TO FOLLOW THE 00/12Z RUNS OF THE ECMWF HAVE BEEN
CONSISTENT W/KEEPING TEMPERATURES COOLER AND THE PRECIP ALL SNOW
NORTH OF BANGOR AND BAR HARBOR. THE GFS INDICATES PRECIP COULD TO
RAIN AS FAR NORTH AS HOULTON. DECIDED ATTM TO BLEND THE ECMWF/GFS
AND THE NAM ON THIS EVENT AND BROUGHT PRECIP INTO THE CWA LATER
MONDAY AS THE PRIMARY LOW SHIFTS ITS ENERGY TO A NEW LOW FCST OVER
NORTH-CENTRAL MAINE. THIS WOULD CUT OFF THE WARM AIR MOVING IN
FROM THE SOUTH. THEREFORE, DECISION HERE WAS TO CARRY SNOW ACROSS
THE NORTHERN 1/2 OF THE CWA W/RAIN-SNOW IN THE BANGOR REGION AND
RAIN FOR THE COAST AS 925MBS TEMPERATURES ARE SHOWN TO GO ABOVE
0C. WE COULD BE LOOKING AT LEAST WINTER WEATHER ADVISORIES FOR
LATER MONDAY THROUGH EARLY TUESDAY. FURTHER DETAILS ARE MENTIONED
W/THIS BELOW. USED A BLEND OF THE ECMWF AND THE GMOS FOR MONDAY'S
MAXES WHICH SHOW UPPER 20S TO AROUND 30 ACROSS THE NORTH AND LOWER
TO MID 3OS CENTRAL AND DOWNEAST MAINE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE PERIOD WILL BEGIN WITH LOW PRESSURE TO THE NORTH AND BOUNDARY
DRAPED SOUTH INTO THE CAROLINAS. THIS WILL BRING SNOW TO MUCH OF
THE CENTRAL AND NORTHERN PARTS OF THE AREA WITH A MIX OF RAIN AND
SNOW FOR THE DOWNEAST AND ON THE COAST. THE 06Z GFS AND 00Z ECMWF
OPERATIONAL RUNS INDICATE THE LOW MOVING ACROSS NORTHERN MAINE. A
UPPER LEVEL RIDGE WILL BUILD IN BEHIND THIS SYSTEM FOR WEDNESDAY.
THE MODELS ARE HAVING SOME TROUBLE COMING INTO AGREEMENT WITH THE
LOW PRESSURE THAT DEVELOPS ACROSS THE SOUTHEAST US LATE WEDNESDAY.
THE 06Z GFS OPERATIONAL RUN INDICATES THE LOW RUNNING ALONG THE
EASTERN SEA BOARD AND INTO THE GULF OF MAINE THURSDAY MORNING. IN
CONTRAST LATEST 12Z GFS OPERATIONAL SLOWS THE LOW PRESSURE DOWN
AND IS INDICATING THE LOW FARTHER EAST. THE 00/12Z ECMWF DEVELOPS
THE LOW PRESSURE FARTHER SOUTH AND SENDS IT OUT TO SEA BY THURSDAY
MORNING. THE 12Z GFS ENSEMBLE MEAN AND SOME OF THE MEMBERS MODEL
THIS LOW A LITTLE FARTHER SOUTH AND EAST THAN THE 06Z OPERATIONAL
RUNS. LOADED GMOS THEN BLENDED MOSGUIDE AND ECMWF POP/TEMP GRIDS
FOR TUESDAY TO BETTER MATCH SHORT TERM.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: LIFR CONDITIONS IN SNOW...BLOWING SNOW AND WHITEOUT
CONDITIONS ARE EXPECTED LATER TONIGHT THROUGH SATURDAY MORNING
DOWNEAST WITH GRADUAL IMPROVEMENT SATURDAY AFTERNOON. VFR TO MVFR
CONDITIONS ACROSS THE NORTH WILL LOWER TO MVFR TO IFR LATE TONIGHT
THROUGH SATURDAY IN LIGHT TO MODERATE SNOW AND BLOWING SNOW.
CONDITIONS WILL GRADUALLY IMPROVE LATE SATURDAY.

SHORT TERM: IFR/MVFR FOR KCAR TO KHUL FOR SATURDAY EVENING AND
THEN ALL TERMINALS AT VFR THROUGH EARLY MONDAY. THIS IS EXPECTED
TO CHANGE AS CONDITIONS WILL DROP TO MVFR FIRST MONDAY AFTERNOON
AND THEN IFR AND POSSIBLY LIFR MONDAY NIGHT INTO TUESDAY FOR ALL
TERMINALS.

&&

.MARINE...
NEAR TERM: A STORM WARNING IS IN EFFECT FOR STRONG NORTHEAST WINDS
TONIGHT BECOMING NORTHERLY ON SATURDAY AS THE STORM CENTER TRACKS
SOUTH OF THE GULF OF MAINE. HEAVY SNOW AND SPRAY WILL RESULT IN
NEAR ZERO VISIBILITIES THROUGH SATURDAY MORNING.

SHORT TERM: WINDS WILL DROPPING BACK TO GALES AND THEN SCA SATURDAY
NIGHT INTO EARLY SUNDAY. WAVE HEIGHTS WILL BE DROPPING OFF BUT
W/THE SWELL INDUCED, HEIGHTS SHOULD STAY UP A WHILE LONGER AS
INDICATED BY THE LATEST WAVE MODEL. SCA CONDITIONS DROP OFF BY
SUNDAY NIGHT AND STAY THAT WAY INTO EARLY MONDAY. SOUTH WINDS PICK
UP AHEAD OF THE NEXT SYSTEM SLATED TO AFFECT THE REGION LATER
MONDAY INTO TUESDAY. GFS/GMOS APPEARED TOO HIGH W/BRINGING IN SCA
CONDITIONS AND DECIDED TO BACK OFF ON THIS ATTM. LATER SHIFTS CAN
ASSESS THIS FURTHER W/THE LATER MODEL RUNS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR
     MEZ002.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR MEZ003-004.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR MEZ005-006-
     010-011-015>017-031-032.
     COASTAL FLOOD ADVISORY FROM 8 AM TO 11 AM EST SATURDAY FOR
     MEZ029-030.
     BLIZZARD WARNING UNTIL 7 PM EST SATURDAY FOR MEZ029-030.
MARINE...STORM WARNING UNTIL 1 AM EST SUNDAY FOR ANZ050>052.

&&

NEAR TERM...BLOOMER/CB
SHORT TERM...HEWITT
LONG TERM...JORDAN
AVIATION...BLOOMER/CB
MARINE...BLOOMER/CB/HEWITT
Hazardous weather outlook, Feb 8, 3:30 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EST FRI FEB 8 2013

MEZ002-092030-
NORTHEAST AROOSTOOK-
330 PM EST FRI FEB 8 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003-004-092030-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
330 PM EST FRI FEB 8 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-092030-
NORTHWEST AROOSTOOK-
330 PM EST FRI FEB 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-010-011-015>017-031-032-092030-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
330 PM EST FRI FEB 8 2013

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-092030-
COASTAL HANCOCK-COASTAL WASHINGTON-
330 PM EST FRI FEB 8 2013

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 11 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-092030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
330 PM EST FRI FEB 8 2013

...STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 5 blizzard. Local standard time, as filed.

Winter Storm, Central Penobscot

When
February 8, 9:00 PM EST to February 9, 7:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches...with near blizzard conditions at times.

Winter Storm, Northern Washington

When
February 8, 9:00 PM EST to February 9, 7:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches...with near blizzard conditions at times.

Winter Storm, Southern Piscataquis

When
February 8, 9:00 PM EST to February 9, 7:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches...with near blizzard conditions at times.

Winter Storm, Central Piscataquis

When
February 8, 9:00 PM EST to February 9, 7:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches...with near blizzard conditions at times.

Blizzard, Coastal Hancock

When
February 9, 12:00 AM EST to 7:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 20 inches...with local totals up to 24 inches...along with blizzard conditions.

Blizzard, Coastal Washington

When
February 9, 12:00 AM EST to 7:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 18 to 24 inches...along with blizzard conditions.

Blizzard, Southern Penobscot

When
February 9, 1:00 AM EST to 7:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 20 inches...along with blizzard conditions.

Blizzard, Interior Hancock

When
February 9, 1:00 AM EST to 7:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches...along with blizzard conditions.

Winter Storm, Northern Penobscot

When
February 9, 2:00 AM EST to 7:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches...with near blizzard conditions at times.

Winter Storm, Southeast Aroostook

When
February 9, 2:00 AM EST to 7:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 8 to 15 inches...with local totals to around 18 inches. Near blizzard conditions occurred at times.

Blizzard, Central Washington

When
February 9, 2:00 AM EST to 7:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 20 inches...along with blizzard conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435507, 435508, 435509, 435510, 435514, 435515, 435511, 435512, 435505, 435506, 435513.